Alert archive / Colorado / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 4, NWS Grand Junction, CO

July 13, 2021Delta County, Mesa County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at Jul 13, 2021, 3:52 PM MDT for Delta County, Mesa County, Colorado. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2021, 3:52 PM MDT (21:52 UTC)
Expired
Jul 13, 2021, 4:15 PM MDT
In force
23 min
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Delta County, CO, Mesa County, CO

The radar

The Grand Junction radar (KGJX), 26 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.9 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-350 J/kg
Mixed-layer LCL
3436 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

350 
WUUS55 KGJT 132152
SVRGJT
COC029-077-132215-
/O.NEW.KGJT.SV.W.0004.210713T2152Z-210713T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Junction CO
352 PM MDT Tue Jul 13 2021

The National Weather Service in Grand Junction has issued a

* Severe Thunderstorm Warning for...
  Western Delta County in west central Colorado...
  Central Mesa County in west central Colorado...

* Until 415 PM MDT.

* At 351 PM MDT, a severe thunderstorm was located 15 miles 
  southeast of Grand Junction, moving east at 10 mph. This storm was 
  around 5 miles south of Whitewater.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  western Delta and central Mesa Counties.

This includes the following highways...
 U.S. Highway 50 in Colorado between mile markers 45 and 53.
 Colorado 141 between mile markers 146 and 147.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3886 10851 3891 10851 3896 10833 3889 10828
      3882 10831
TIME...MOT...LOC 2151Z 266DEG 10KT 3889 10844 

HAIL...1.00IN
WIND...60MPH
 
$$

Charnick
2 follow-up statements
249 
WWUS55 KGJT 132208
SVSGJT

Severe Weather Statement
National Weather Service Grand Junction CO
408 PM MDT Tue Jul 13 2021

COC029-077-132215-
/O.CON.KGJT.SV.W.0004.000000T0000Z-210713T2215Z/
Delta CO-Mesa CO-
408 PM MDT Tue Jul 13 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR WESTERN DELTA AND CENTRAL MESA COUNTIES...

At 408 PM MDT, a severe thunderstorm was located 14 miles south of
Palisade, or 17 miles southeast of Grand Junction, moving east at 10
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
western Delta and central Mesa Counties south of Whitewater.

This includes the following highways...
 U.S. Highway 50 in Colorado between mile markers 45 and 53.
 Colorado 141 between mile markers 146 and 147.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3889 10851 3891 10851 3896 10833 3889 10828
      3882 10831
TIME...MOT...LOC 2208Z 266DEG 10KT 3889 10838 

HAIL...1.00IN
WIND...60MPH
 
$$

Charnick
639 
WWUS55 KGJT 132213
SVSGJT

Severe Weather Statement
National Weather Service Grand Junction CO
413 PM MDT Tue Jul 13 2021

COC029-077-132223-
/O.EXP.KGJT.SV.W.0004.000000T0000Z-210713T2215Z/
Delta CO-Mesa CO-
413 PM MDT Tue Jul 13 2021

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN DELTA AND CENTRAL MESA
COUNTIES WILL EXPIRE AT 415 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 3889 10851 3891 10851 3896 10833 3889 10828
      3882 10831
TIME...MOT...LOC 2213Z 266DEG 10KT 3889 10838 

$$

Charnick

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:26 PM MDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 13, 2:26 PM MDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
226 PM MDT Tue Jul 13 2021

.SHORT TERM...(Tonight through Wednesday night)
Issued at 119 PM MDT Tue Jul 13 2021

Showers and thunderstorms will continue throughout much of eastern
Utah and western Colorado for the remainder of the afternoon and
evening hours. PWAT values of 0.8 along with surface dewpoints in
the mid 40s to near 50 degrees will fuel thunderstorms with around
1000 J/kg of SBCAPE in any areas that have not already been
convectively overturned. Heavy rain and gusty outflow winds will
be the primary thunderstorm threats for the remainder of the
evening. However, a bit of west-northwest flow aloft has extended
hodographs somewhat in the mid-levels, resulting in around 25-30
knots of bulk shear. This will support some longer-duration tilted
updrafts, capable of sub-severe hail of 0.5 to 0.75 inches in the
strongest storm cores. Convection will diminish in intensity
after 8pm this evening, however lingering light stratiform rain
may continue in the southern portions of Utah and Colorado through
most of the night. Expect a mild overnight thanks to insulation
in place area-wide due to lingering cloud cover and higher surface
dewpoints. Overnight lows will run well above average for mid
July.

A similar weather set-up is expected on Wednesday over the western
slope. PWAT values and surface dewpoints will not change much from
today - in fact they may even creep a bit higher tomorrow given
the addition of today's thunderstorm output. The entire central
Rockies region will continue to sit on the southern fringes of a
weak trough/jet aloft, providing around 30 knots of bulk shear and
generally straight hodographs. Therefore, we are once again
expecting convection capable of heavy rain, gusty winds, and some
hail perhaps up to severe limits in the strongest cells.
Storm motions will carry cells east-southeastward with the
strongest cells ending before 9pm. Showers will once again
continue overnight, however a drier push of air after midnight
will result in slightly more clearing on Wednesday night than in
prior nights, especially up north.

.LONG TERM...(Thursday through Tuesday)
Issued at 119 PM MDT Tue Jul 13 2021

Bottom-line up front: Slow drying trend with temperatures climbing
through the weekend. Increasing fire concerns again by early next
week.

High pressure will be strengthening over the Great Basin through
early next week with daily recycling of moisture slowly eroding as
drier air works in from the north. Expect scattered convection to
continue on Thursday, although coverage will be on the lower end of
scattered and confined to the higher terrain. Convective activity
continues to back off through the weekend with more isolated
coverage confined to higher terrain. Precipitable water values taper
off from around an inch on Thursday down to around 0.25 inches by
Monday, which appears to the be the driest day in this stretch. The
good news is that we see some tilting of the ridge later next week
with monsoonal moisture lifting north again across Arizona and Utah
and eventually creeping eastward into western Colorado by mid-week.

With the drying conditions and building ridge, temperatures will be
climbing back above normal with triple digit heat returning to many
of the lower valleys.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1126 AM MDT Tue Jul 13 2021

Scattered showers and thunderstorms will impact much of eastern
Utah and western Colorado through tonight. Locally heavy rain and
gusty outflow winds to 40 kts will be possible in the vicinity of
storms. Expect local MVFR/IFR conditions with CIGS and VSBYS
restricted at times as showers pass through. Outside of
convection, VFR conditions will prevail with widespread smoke from
western wildfires.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until 8 PM MDT this evening for COZ008-010-013.

UT...None.
&&

SHORT TERM...MAC
LONG TERM...JDC
AVIATION...JDC
Hazardous weather outlook, Jul 13, 2:52 AM MDT, 13 hours before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
252 AM MDT Tue Jul 13 2021

COZ001>014-017>023-UTZ022>025-027>029-141300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
252 AM MDT Tue Jul 13 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Smoky skies will continue across the region through at least this
morning. Scattered to numerous showers and thunderstorms will
develop this afternoon with storms producing gusty outflow winds
as well as brief moderate to heavy rain. Isolated activity will
linger overnight, particularly down south.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Another round of widespread showers and thunderstorms is expected
for Wednesday with slow moving storms capable of producing heavy
rain. Drier conditions look to return for the end of the week as
high pressure returns, though diurnal storms will persist over the
higher terrain through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

In the hours before

Local storm report, Jul 13, 3:20 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
320 PM MDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     TSTM WND GST     3 NNE GRAND JUNCTION    39.13N 108.54W
07/13/2021  M45 MPH          MESA               CO   OFFICIAL NWS OBS

            AT THE REGIONAL AIRPORT.

&&
Special weather statement, Jul 13, 3:33 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
333 PM MDT Tue Jul 13 2021

COZ006-017-132215-
Uncompahgre Plateau/Dallas Divide CO-Grand Valley CO-
333 PM MDT Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MESA COUNTY UNTIL 415 PM
MDT...

At 332 PM MDT, Doppler radar was tracking a strong thunderstorm near
Grand Junction, moving east at 15 mph.

Penny size  hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Grand Junction, Clifton, Orchard Mesa and Whitewater.

This includes the following highways...
 U.S. Highway 50 in Colorado between mile markers 33 and 43.
 Colorado 141 between mile markers 152 and 161.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3898 10864 3903 10864 3909 10843 3902 10837
      3895 10842
TIME...MOT...LOC 2132Z 266DEG 11KT 3902 10859

Charnick
Local storm report, Jul 13, 3:37 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
337 PM MDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     TSTM WND GST     2 SW PARACHUTE          39.42N 108.08W
07/13/2021  M63 MPH          GARFIELD           CO   MESONET

            MESONET STATION UP743 2.2 SW PARACHUTE
            (UPR).

&&
Local storm report, Jul 13, 3:44 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
344 PM MDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HEAVY RAIN       4W  GATEWAY             38.69N 108.96W
07/13/2021  E1.00 INCH       MESA               CO   CO-OP OBSERVER

            RAIN FELL IN 20 MINUTES AT DOLORES POINT ON
            CO/UT BORDER.

&&
Local storm report, Jul 13, 3:46 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
346 PM MDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     TSTM WND GST     7 SSW OLATHE            38.50N 108.01W
07/13/2021  M46 MPH          MONTROSE           CO   MESONET

            MESONET STATION FW3775 MONTROSE.

&&
Local storm report, Jul 13, 3:47 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
347 PM MDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     TSTM WND GST     2 NW MONTROSE           38.50N 107.90W
07/13/2021  M45 MPH          MONTROSE           CO   ASOS

            ASOS STATION KMTJ MONTROSE RGNL AIRPORT.

&&

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 11:51 AM MDTFlash Flood WatchGJTEagle, Garfield, Moffat, Pitkin, Rio Blanco, Routt3 hr
Jul 13, 12:28 PM MDTSpecial Weather StatementGJTRio Blanco47 min
Jul 13, 12:50 PM MDTSpecial Weather StatementGJTSan Juan25 min
Jul 13, 12:52 PM MDTSpecial Weather StatementGJT38 min
Jul 13, 1:28 PM MDTSpecial Weather StatementGJTSan Juan47 min
Jul 13, 1:37 PM MDTSpecial Weather StatementGJTRio Blanco38 min
Jul 13, 1:43 PM MDTSpecial Weather StatementGJTPitkin47 min
Jul 13, 2:29 PM MDTFlash Flood WarningGJTHinsdale, Ouray3 hr
Jul 13, 2:48 PM MDTSpecial Weather StatementGJT42 min
Jul 13, 2:56 PM MDTSpecial Weather StatementGJTDelta49 min
Jul 13, 3:06 PM MDTFlash Flood Warning Considerable damage threatGJTEagle, Garfield114 min
Jul 13, 3:11 PM MDTSevere Thunderstorm WarningGJTDelta, Mesa34 min
Jul 13, 3:27 PM MDTAreal Flood AdvisoryGJTOuray, San Miguel3 hr
Jul 13, 3:33 PM MDTSpecial Weather StatementGJTMesa42 min
Jul 13, 4:24 PM MDTSpecial Weather StatementGJTDelta, Mesa51 min
Jul 13, 4:59 PM MDTFlash Flood WatchGJTEagle, Garfield, Moffat, Pitkin, Rio Blanco, Routt3 hr
Jul 13, 5:10 PM MDTSpecial Weather StatementGJTMontrose50 min
Jul 13, 5:21 PM MDTSpecial Weather StatementGJT39 min
Jul 13, 5:33 PM MDTSpecial Weather StatementGJTMontrose42 min
Jul 13, 5:42 PM MDTSpecial Weather StatementGJTOuray48 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.